What Is the Connection between Prednisone and Depression?

Tricia Christensen
Tricia Christensen

Prednisone and depression are connected because this anti-inflammatory medication can cause depressive feelings as a side effect. The medication can also lead to insomnia, which may be a precursor to depression. Additionally, discontinuing prednisone quickly may cause patients to feel down or without energy. Another possible connection between depression and prednisone is that depressive states may exist with conditions, like lupus, that the steroid treats.

Prednisone is an anti-inflammatory that can cause depression as a side effect.
Prednisone is an anti-inflammatory that can cause depression as a side effect.

In general, prednisone is known for its action on moods. It can cause mania, rage, and sudden shifts into low moods. Some researchers suggest it can induce bipolar states, which can last as long as patients use the drug. Usually, short-term use of this steroid is more associated with rage, mania or hypomania than it is with low moods. Patients who take this medication for longer periods, such as for chronic conditions, may be more likely to directly experience the connection between prednisone and depression.

Discontinuing prednisone quickly might cause patients to feel down or without energy.
Discontinuing prednisone quickly might cause patients to feel down or without energy.

This link shouldn’t be underestimated because depressive feelings may become psychotic and extreme. Patients have attempted suicide while on this steroid. It appears that regular treatments for depression may be effectively employed to address prednisone-induced depressive states. People using this anti-inflammatory are advised to report mood side effects to doctors to get the help they need.

In rare cases, the depressive effects of prednisone can include thoughts of self-harm or suicide.
In rare cases, the depressive effects of prednisone can include thoughts of self-harm or suicide.

Those who already have bipolar disorder or depression are at an even greater risk for experiencing the mood changing effects of prednisone. In fact, they are usually cautioned by physicians to carefully observe and report any significant changes. Sometimes physicians won’t prescribe this medication for people with mood disorders, due to the psychoactive properties of the drug.

The connection between prednisone and depression can also be indirect. For example, another side effect of this medicine is insomnia, which is a reliable predictor for depressed states. A few nights of poor sleep are unlikely to cause major depressive disorder, but if this state is long lasting, it may raise risks for developing a dangerously and persistently low mood.

Since this anti-inflammatory medication can suppress the adrenal system, quick discontinuation from it poses another problem. Patients may go from a state of being energy-charged to feeling as though they are without energy. This could read as depression, and represents another link between the drug and the mood state. To avoid inducing this feeling, prednisone is usually tapered off slowly.

Conditions that are frequently treated with anti-inflammatory drugs illustrate a more tenuous tie between prednisone and depression. Many of these, like lupus and fibromyalgia, have depressive disorders as likely complications. Occasionally the use of a steroid kindles one of these disorders into being, or at other times, the depression simply develops as part of the disorder. What can be observed is that many people who regularly take prednisone for a chronic condition are already experiencing depressive states.

Because prednisone can affect the adrenal glands' production of cortisol, stopping the drug can cause adrenal insufficiency.
Because prednisone can affect the adrenal glands' production of cortisol, stopping the drug can cause adrenal insufficiency.
Tricia Christensen
Tricia Christensen

Tricia has a Literature degree from Sonoma State University and has been a frequent wiseGEEK contributor for many years. She is especially passionate about reading and writing, although her other interests include medicine, art, film, history, politics, ethics, and religion. Tricia lives in Northern California and is currently working on her first novel.

You might also Like

Readers Also Love

Discussion Comments

anon1002975

I absolutely know the dangers of prednisone. I have been taking it now for more than 13 months. I haven't been able to enjoy my organ transplant because of it. Unfortunately, I am unable to come off of it because I have been on it so long that my kidney has gotten used to and if we remove it even slowly over time they are afraid I will have a rejection episode.

If I had been able to get off of it at the five day mark or the five month mark, then it might have been okay. If I had never had to start it at the beginning of the transplant process then I also would have been better off. They knew of my past mental health episodes, but I was doing good before the transplant. I was stable and approved for the transplant by psychiatrists. We just didn't know how badly I would do on the prednisone. There is a possibility that the Prograf I also take for the antirejection could be contributing to the mood swings, depression, anxiety, lack of confidence, and awkwardness I feel, insecurity, social discomfort, etc., but even the transplant center's pharmacist says it is probably 95% or more the prednisone and I believe her after all of the research I have done.

One of the things they don't mention is that you lose confidence and feel uncomfortable in your own skin. I no longer can be myself and always feel strange and don't know what to say or do. This could be for those who have been on the drug long term more than those on it shorter term, but I have read about these side effects too and those are some of the ones that I have the hardest time with. I just want to feel like myself again. Don't know if it is even possible. I don't know if it has made me psychotic or if it has made me bipolar or if it has just given me a variety of mental health problems that don't fit into one specific label so that makes it even harder to treat.

I was praying I could come off the prednisone eventually, but I have had a virus that my body has been trying to pass and they want me on prednisone to fight the inflammation from the virus. It sucks. If I had not developed the virus then I could have probably gotten off of it a long time ago. I feel badly for anyone out there who has committed suicide or is living in a world of darkness or moodiness or insecurity or anxiety or feels like they are losing their mind the way that I am. I wish there was a way they could find something that gives the physical relief that prednisone gives, but does not cause all the mental health troubles that it adds. I feel for all of you that have bee affected by this drug directly or indirectly.

anon985198

My father was on prednisone for about five years and took his own life about a month ago. If you have to take this medication, ask your doctor if there is a way you can get off it immediately. There has to be a better solution to the medical issues prednisone solves. This stuff is nasty and brutal. I hope this helps someone in need.

anon969022

I understand. I took this pill for two days and have been crying in my room seeing no point in life. Normally, I'm the one showing people the beautiful wonders of life, but not now. This is some serious stuff and it makes me feel weak minded. Be cautious taking this drug if you are secretly suicidal and just don't want to tell your doctor. Hope this helps someone.

anon938291

@anon358553: I am sorry. I came on here as a 13 year user of prednisone and I am back to suicide thoughts because I freaking can't handle its effects. Never in my life (45 years) have I come across such a challenge -- and you are talking about the girl who in school always opted for the toughest possible classes. I was the girl who never said can't, the girl who got through dialysis like a champ, and I am being brought to my knees by this stupid pill (came with the kidney transplant).

I feel like a worthless, useless excuse for a human being. At this point, the only thing keeping me here is fear of killing myself (I mean it is final!), and my adorable pussycat whom I don't want to miss a moment with. No one will help you! Anti-depressants/anti-anxiety meds are a joke! Every day, I wonder if I'm going to make it. And yeah, it can come on all of a sudden, and it's so frightening.

anon358553

My father had MS. He was on IV prednisone while in the hospital, and sent home with pill form prednisone to wean down. He was on 60mg for two days after being discharged. He committed suicide on the second day.

This panic/depressive state came on suddenly and he shot himself in the head. Don't under estimate the evilness of prednisone. Take every precaution.

Post your comments
Login:
Forgot password?
Register: